Virginia, 2019Hail and Damaging Winds in Virginia, May 30, 2019
May 30, 2019 · NWS LWX · 26 events in 10 counties and zones
On the morning of May 30th a surface front was positioned across Pennsylvania, with a surface low positioned west of Chicago, Illinois. Through the day the surface|low moved eastward along the frontal boundary, reaching western Pennsylvania by late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of May 30th a surface front was positioned across Pennsylvania, with a surface low positioned west of Chicago, Illinois. Through the day the surface|low moved eastward along the frontal boundary, reaching western Pennsylvania by late in the afternoon. The low then quickly pushed eastward off the NJ coastline by late in the evening, with a cold front crossing the region. In addition, two disturbances aloft moved across the area, one during the mid to late afternoon hours, and another|in the evening. Out ahead of the front, warmth and humidity allowed for the development of moderate instability and that coupled with moderate wind shear aloft set the stage for two rounds of scattered showers and thunderstorms, some of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 9:29 AM EST, 4 hours 6 minutes earlier.
Area forecast discussion, May 30, 9:29 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1029 AM EDT Thu May 30 2019
.SYNOPSIS...
A frontal boundary will remain across Pennsylvania today before
crossing the area as a cold front this evening and tonight.
Another frontal system may affect the region over the weekend.
Afterward, Canadian high pressure is poised to settle over the
region through the early portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A surface frontal boundary continues to take us residence
across Pennsylvania this morning, much like it has the past
couple of days. Surface low pressure near Illinois will track
eastward today, nearing the Ohio Valley later this afternoon.
The aforementioned frontal boundary will sink southward as a
cold front nears to our west. This will set the stage for a
couple rounds of showers and storms, with the first occurring
early this afternoon, and the second late this afternoon and
into this evening as the frontal boundary moves through the
area.
This activity will be supported by a series of shortwave energy
moving across the region. Given the ingredients highlighted
below and the aforementioned synoptic features, the threat for
strong to severe storms exists this afternoon and evening. The
Slight Risk depicted by the Storm Prediction Center now
highlights our entire CWA, with damaging winds the primary
threat, however large hail and an isolated tornado will remain
possible. North central and northeast MD will be favored with
the best dynamics to support an isolated tornado risk given the
proximity to the surface boundary, increasing southerly/veering
winds in the lowest 3km of the boundary layer, and higher 0-1km
SRH values. No major changes made to the current forecast
package.
Previous Discussion:
Out ahead of the front, another very warm day is expected,
although temperatures will be a couple of degrees cooler than
yesterday. Forecast highs range from the mid 80s to low 90s.
This will allow for the development of 1000-1500 J/KG of SBCAPE
across the region, and that coupled with 0-6KM shear values of
40-50 knots will set the stage for another day of
strong to potentially severe thunderstorms. There is relatively
good agreement between various CAMs that initial development
seems likely to occur during the early to mid afternoon hours
across portions of northwestern VA, eastern WV, and western MD
as the initial shortwave moves into the region. This activity
should then propagate eastward during the afternoon hours. A
second round of showers and possible thunderstorms will then be
possible during the late afternoon and evening hours out ahead
of the second shortwave and cold front. Given better agreement
on convective development/coverage between models than in recent
days, approach of a cold front, and somewhat better upper level
forcing, this afternoon and evening will likely have the
highest coverage of scattered showers/thunderstorms across the
region of the past 3 days, although greatest coverage will still
likely lie north of the PA/MD border. Any thunderstorm has the
potential to become severe, with the main threats being large
hail and locally damaging winds.
As the front crosses the region late this evening, conditions
will dry out behind it overnight with lows in the 60s to around
70F.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
An upper level trough will move into WV and central/southern VA
during the day Friday. This will likely help to initiate
scattered showers/thunderstorms again across central VA and
eastern WV. A locally strong thunderstorm is possible with gusty
winds, small hail, and heavy rain. Otherwise, temperatures will
trend downward closer to daily normals, with highs in the low
80s. Brief ridging will build in overhead Friday night with
drying conditions. Lows in the low to mid 60s.
Another cold front will move southeastward towards the region
Saturday, and this may trigger some shower/thunderstorm
development, mainly across northern/western MD and eastern WV.
Highs in the 80s. Lows Saturday night in the 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A slow moving cold front will be approaching on Sunday allowing for
scattered showers and thunderstorms. A strong mid-level shortwave
will spin up a surface low along the front -to our north- late
Sunday into Monday as it pulls the front away from us into Monday.
This slow moving system could keep some isolated to scattered
showers Sunday night into Monday. Drier conditions arrive late on
Monday as high pressure builds over our area. Northwesterly flow
will allow for slightly below normal temperatures on Monday night.
The high will be over us on Tuesday and will move offshore on
Wednesday. Another front will approach our area on Thursday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Predominate VFR conditions forecast the next several days, but
opportunities for daily showers/storms will deliver episodes of
sub VFR conditions at times. The first chance of said episodes
will occur this afternoon and evening as scattered showers and
storms are expected, with the potential for some thunderstorms
to deliver heavy rain, gusty winds, and hail. CHO has the
lowest probability to see thunderstorms, with MRB/BWI/MTN having
the highest. Additional scattered showers/thunderstorms may
affect CHO on Friday, and isolated showers/thunderstorms remain
possible Saturday, this time mainly MRB.
Periods of subVFR condtions are possible on Sunday into Sunday night
as front approaches and moves across our area. High pressure/VFR
conditions expected behind the front on Monday -with some gusty
winds. Dry/VFR conditions remain into Tuesday.
&&
.MARINE...
SCA conditions are forecast to return to the waters this
afternoon as winds strengthen ahead of an approaching cold
front. The potential exists for the need of Special Marine
Warnings as strong to severe storms remains possible over the
waters. The front will cross the waters this evening and
tonight, and winds may approach SCA criteria for a time tonight,
but will leave forecast just below at this time. Sub-SCA
conditions expected Friday and Saturday.
Periods of SCA may be needed for Sunday into Monday as a front moves
across our area, and then on Monday behind this front. Winds should
be on the decrease Tuesday as high pressure sits overhead.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 9 PM EDT this
evening for ANZ530>543.
&&
SYNOPSIS...MM/BKF
NEAR TERM...MM/BKF
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR/BKF
MARINE...MM/IMR/BKFHazardous weather outlook, May 30, 1:25 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
225 PM EDT Thu May 30 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
225 PM EDT Thu May 30 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9pm this evening
for much of the area. Isolated severe thunderstorms with damaging
wind gusts, large hail, and an isolated tornado are possible. The
greatest risk exists north of the I-64 corridor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-311830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
225 PM EDT Thu May 30 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9pm this evening
for much of northern Virginia and northern Maryland, including portions
of the eastern panhandle of West Virginia. Isolated severe
thunderstorms with damaging wind gusts, large hail, and an
isolated tornado are possible. The greatest risk exists north of
the I-64 corridor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Thunderstorm Wind, Fauquier
- When
- May 30, 1:35 PM EST
- Where
- Fauquier County, 2.12 mi NE of Belvoir
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.890, -77.790
A tree was blown down on power-lines on the 3500 block of Milestone Road.
Thunderstorm Wind, Fauquier
- When
- May 30, 1:37 PM EST
- Where
- Fauquier County, 0.69 mi N of The Plains
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.860, -77.770
A tree was blown down onto power-lines on the 4200 block of Mosby Street. A tree was also blown down onto power-lines on the 6200 block of Lee Street.
Thunderstorm Wind, Prince William
- When
- May 30, 1:54 PM EST
- Where
- Prince William County, 0.54 mi W of Gainesville
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.800, -77.610
A wind gust to 71 mph (62 knots) was measured near Gainesville.
Thunderstorm Wind, Prince William
- When
- May 30, 1:58 PM EST
- Where
- Prince William County, 2.07 mi N of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -77.550
A tree was blown down near the intersection of Groveton Road and General Longstreet Line.
Thunderstorm Wind, Culpeper
- When
- May 30, 2:01 PM EST
- Where
- Culpeper County, 1.48 mi SSW of Culpeper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.460, -78.010
A tree was blown down onto power-lines near Country Club Road and Stonybrook Lane.
Thunderstorm Wind, Manassas (C)
- When
- May 30, 2:09 PM EST
- Where
- Manassas (C) County, 0.54 mi W of Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -77.490
A tree was blown down on the 7800 block of Wall Street.
Thunderstorm Wind, Fairfax
- When
- May 30, 2:17 PM EST
- Where
- Fairfax County, 1.75 mi SE of Clifton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.760, -77.360
Multiple trees were blown down along Clifton Road.
Thunderstorm Wind, Fairfax
- When
- May 30, 2:27 PM EST
- Where
- Fairfax County, 1.48 mi SSW of North Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.780, -77.210
A tree was blown down on Glenister Road.
Thunderstorm Wind, Fairfax
- When
- May 30, 2:36 PM EST
- Where
- Fairfax County, 0.54 mi E of Davison Aaf
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -77.160
Several trees were blown down near the intersection of John J Kingman Road and Gunston Road.
Thunderstorm Wind, Fairfax
- When
- May 30, 2:36 PM EST
- Where
- Fairfax County, 0.69 mi N of Accotink
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.710, -77.180
A wind gust to 57 knots (66 mph) was measured at Davison Army Airfield (KDAA).
Thunderstorm Wind, Fairfax
- When
- May 30, 2:39 PM EST
- Where
- Fairfax County, 1.76 mi ESE of Engleside
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.720, -77.120
A tree was blown down at Lukens Lane and Old Mill Road. Another tree was blown down at the intersection of Pole Road and Carlwood Road.
Thunderstorm Wind, Prince William
- When
- May 30, 2:48 PM EST
- Where
- Prince William County, 0.88 mi SE of Dumfries
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.560, -77.320
A tree was blown down on Wharf Road near Olde Port Lane.
Thunderstorm Wind, Prince William
- When
- May 30, 2:48 PM EST
- Where
- Prince William County, 0.54 mi W of Featherstone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -77.260
A tree was blown down onto a house on the 15000 block of Illinois Road. A tree was also blown down onto a house on the 14000 block of Pratt Street. Another tree was blown down on the 1700 block of Featherstone Road.
Thunderstorm Wind, Rockingham
- When
- May 30, 4:35 PM EST
- Where
- Rockingham County, 2.14 mi SSW of Mt Crawford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.340, -78.940
A barn was destroyed by strong winds off of Route 11 in Crawford. Multiple trees were also blown down near Airport Road and Kiser Road.
Thunderstorm Wind, Rockingham
- When
- May 30, 4:48 PM EST
- Where
- Rockingham County, 1.29 mi ESE of Pineville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.340, -78.780
Multiple trees were blown down. Metal roofing was peeled back on a house and a porch was damaged.
Thunderstorm Wind, Greene
- When
- May 30, 5:14 PM EST
- Where
- Greene County, 1.29 mi ESE of Lydia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.320, -78.480
A tree was blown down near the intersection of Spotswood Trail and Powell Mountain Road.
Thunderstorm Wind, Madison
- When
- May 30, 5:39 PM EST
- Where
- Madison County, 0.69 mi S of Uno
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.260, -78.230
Multiple trees were blown down along South Blue Ridge Turnpike near Uno.
Hail, Orange
- When
- May 30, 5:50 PM EST
- Where
- Orange County, 1.63 mi E of Orange
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -78.090
Half dollar-sized hail (1.25 inch in diameter) was reported.
Thunderstorm Wind, Orange
- When
- May 30, 5:50 PM EST
- Where
- Orange County, 1.76 mi NW of Orange Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.270, -78.070
A tree was blown down near the intersection of Homewood Drive and Rapidan Road.
Hail, Orange
- When
- May 30, 5:54 PM EST
- Where
- Orange County, 0.54 mi E of Orange Co Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.250, -78.040
Golf ball-sized hail (1.75 inch in diameter) was reported.
Thunderstorm Wind, Orange
- When
- May 30, 6:00 PM EST
- Where
- Orange County, 0.88 mi SW of Everona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.290, -77.980
A tree was blown down on Hawfield Road.
Hail, Orange
- When
- May 30, 6:09 PM EST
- Where
- Orange County, 0.88 mi NE of Tatum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -77.890
Quarter-sized hail (1.0 inch in diameter) was reported.
Thunderstorm Wind, Orange
- When
- May 30, 6:10 PM EST
- Where
- Orange County, 0.69 mi S of Mine Run
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.240, -77.830
Dozens of trees were blown down near Price Road and Lake Country Lane.
Thunderstorm Wind, Spotsylvania
- When
- May 30, 6:30 PM EST
- Where
- Spotsylvania County, 0.54 mi W of Spotsylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -77.590
A tree was blown down at the intersection of General Drive and Cooper Street.
Thunderstorm Wind, Spotsylvania
- When
- May 30, 6:39 PM EST
- Where
- Spotsylvania County, 2.07 mi N of Massaponax
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.210, -77.500
Trees were blown down blocking two lanes of Interstate 95 around mile marker 124.
Hail, Spotsylvania
- When
- May 30, 7:10 PM EST
- Where
- Spotsylvania County, 1.63 mi W of Parker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.270, -77.780
Quarter-sized hail (1.0 inch in diameter) was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, May 30, 2019$100,000 · EF0 · 5 events
- Tornadoes and Hail in Maryland, May 30, 2019$22,000 · EF1 · 11 events
- Damaging Winds in North Carolina, May 30, 2019$100,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, May 30, 20191 in hail · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201955 kt wind · 17 events
- Hail and Damaging Winds in Texas, May 30, 2019$12,000 · 3 in hail · 8 events
- Damaging Winds in Virginia, May 30, 2019$13,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, May 30, 201956 kt wind · 7 events
- Damaging Winds in Delaware, May 30, 201950 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201951 kt wind · 7 events
- Hail and Damaging Winds in Indiana, May 30, 201955 kt wind · 6 events
- Hail and Damaging Wind in Texas, May 30 to 31, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826614, 826615, 826634, 826616, 826617, 826619, 826621, 826622, 826623, 826635, 826624, 826625, 826626, 826628, 826629, 826630, 826631, 826610, 826632, 826611, 826618, 826612, 826620, 826627, 826633, 826613.